×

Please Remove Adblock
Adverts are the main source of Revenue for DoveMed. Please remove adblock to help us create the best medical content found on the Internet.

First Aid for Chlordiazepoxide Overdose

Last updated March 5, 2018

Chlordiazepoxide Overdose is the accidental or intentional intake of the drug in dosage higher than prescribed values.


What is Chlordiazepoxide Overdose?

  • Chlordiazepoxide belongs to a class of benzodiazepines that is used to treat anxiety disorders. The drug is also used in treating symptoms in individuals undergoing alcohol withdrawal
  • Chlordiazepoxide Overdose is the accidental or intentional intake of the drug in dosage higher than prescribed values
  • The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)

Chlordiazepoxide Overdose may be also referred to as Librium Overdose.

What are the Causes of Chlordiazepoxide Overdose?

  • Chlordiazepoxide Overdose is caused by the intake of chlordiazepoxide containing drug in dosage that is higher than prescribed
  • This intake could be accidental, or in some cases intentional, to bring self-harm
  • It is sold as A-Poxide, Equibral, Librax, Librium, Limbitrol, and Mitran among others

Note: The drug can interact with other prescribed or non-prescribed medications in the body. Such interactions may enhance the therapeutic effects of the drug or other medications being taken, resulting in undesired side effects (such as an overdose).

What are the Signs and Symptoms of Chlordiazepoxide Overdose?

The signs and symptoms of Chlordiazepoxide Overdose can vary from one individual to another. It may be mild in some and severe in others. Several systems of the body, such as the respiratory system, nervous system, vascular system, digestive system, skin and ENT may be affected.

The signs and symptoms of Chlordiazepoxide Overdose may include

  • Breathing difficulties; decrease in breathing rate
  • Pain in the stomach or abdomen
  • Urination difficulties
  • Vision abnormalities including blurred or double vision
  • Rapid sideways movement of the eye
  • Irregular heart rate
  • Reduced blood pressure (hypotension)
  • Lethargy and weakness
  • Nausea, feeling faint/dizzy
  • Skin rashes; bluish skin under the fingernails and on the lips
  • Confusion and dizziness
  • Lack of coordination, unsteadiness
  • Loss of memory
  • Shaking or tremors; seizures
  • Coma

How is First Aid administered for Chlordiazepoxide Overdose?

First Aid tips for Chlordiazepoxide Overdose:

  • If the individual with Chlordiazepoxide Overdose is in a coma, or is experiencing life-threatening symptoms, call 911 (or your local emergency help number) immediately
  • Call the Poison Control Center at 1-800-222-1222 (or your local poison control center) for further instructions
  • Provide them with information such as dosage, type of drug taken, strength and time of ingestion of medication, age, weight and general health status of affected individual
  • Confirm that the airways are protected; also, ensure breathing and the presence of pulse
  • Unless instructed by a healthcare professional, DO NOT induce vomiting in the affected individual
  • Take individual to emergency room (ER) for further treatment
  • Always try to take the medication strip/bottle/container to the ER

The emergency medical health professional might perform the following steps towards treating the condition:

  • Gastric lavage for elimination of drug from the stomach (irrigation using special solutions)
  • Medically manage symptoms, such as abnormal heart rate and seizures
  • Provide breathing support, if necessary
  • The individual may be administered an antidote, to counter the effects of the drug
  • Administer activated charcoal to avoid absorbance of drug in the body
  • Administer laxatives for elimination of drug from the body
  • Administer fluids by an intravenous drip line

Who should administer First Aid for Chlordiazepoxide Overdose?

First aid for Chlordiazepoxide Overdose is administered by healthcare professionals.

  • The individual who overdosed, or someone near, should call 911 for emergency assistance (or the local emergency number)
  • They should also call the poison control center at 1-800-222-1222 (or the local poison control center) and follow instructions

What is the Prognosis of Chlordiazepoxide Overdose?

  • The prognosis of Chlordiazepoxide Overdose is dependent on the amount of drug consumed, time between overdose and treatment, severity of the symptoms, as well as general health status of the patient
  • However, in most cases, the affected individuals can fully recover with appropriate medication and support
  • In case of severe symptoms including long-term coma and respiratory difficulties, it may considerably worsen the outcome. Also, individuals with aplastic anemia (a form of blood disorder) may have poorer prognoses

In general, overdoses are common situations in the emergency departments. A majority of the cases are often not fatal, when appropriate treatment is given.

How can Chlordiazepoxide Overdose be Prevented?

Chlordiazepoxide Overdose can be prevented by:

  • Always taking the right dose of medication at recommended times
  • Avoiding drugs that might interact with chlordiazepoxide
  • Talking to your healthcare provider, if recommended dose of chlordiazepoxide does not provide adequate relief
  • Refrain from self-medication
  • Exercising caution while taking multiple drugs with chlordiazepoxide
  • Keeping medications out of reach of children in child-proof containers
  • For older individuals and those who tend to be forgetful, medications should be stored in single dose containers with time labels, to avoid multiple dosage
  • Monitor intake of this drug especially in patients, who have depression or harbor suicidal thoughts and behavior

It is important to give your healthcare provider a complete list of prescription and non-prescription medications that are being currently taken. This will help them in assessing the possible drug interactions within various medications and help avoid/prevent accidental or unintentional toxic drug effects.

What are certain Crucial Steps to be followed?

  • Call 911 (or your local emergency number) for emergency assistance, if symptoms are life-threatening
  • Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps
  • It would be helpful if the following information is readily available:
    • Type, dosage and time of administration of medication
    • Age and weight of the individual
    • And, the overall health status of the individual

What are some Useful Resources for Additional Information?


References and Information Sources used for the Article:


Helpful Peer-Reviewed Medical Articles:


Reviewed and Approved by a member of the DoveMed Editorial Board
First uploaded: June 30, 2017
Last updated: March 5, 2018